UCL Discovery
UCL home » Library Services » Electronic resources » UCL Discovery

Use of antiretroviral therapy and risk of end-stage liver disease and hepatocellular carcinoma in HIV-positive persons

Ryom, L; Lundgren, JD; De Wit, S; Kovari, H; Reiss, P; Law, M; El-Sadr, W; ... D:A:D Study Group, .; + view all (2016) Use of antiretroviral therapy and risk of end-stage liver disease and hepatocellular carcinoma in HIV-positive persons. AIDS , 30 (11) pp. 1731-1743. 10.1097/QAD.0000000000001018. Green open access

[img]
Preview
Text
Mocroft_1476922_DAD_ART_ESLD_HCC_final_AIDS_resubmittedDec2015.cleanversion.pdf - Accepted version

Download (583kB) | Preview

Abstract

OBJECTIVES: Although several antiretroviral drugs, including the d-drugs stavudine (d4T) and didanosine (ddI), may cause biomarker-defined hepatotoxicity, their association with clinically defined end-stage liver disease (ESLD) and hepatocellular carcinoma (HCC) remains unknown. DESIGN: Prospective cohort study. METHODS: Data collection on adverse events of anti-HIV drugs study (D:A:D) participants were followed until the first of ESLD (variceal bleeding, hepatic encephalopathy, hepatorenal syndrome or liver transplantation), HCC (histology or α-fetoprotein along with imaging), death, 6 months after last visit or 1 February 2014. Associations between ESLD/HCC and cumulative use of individual antiretrovirals were investigated using Poisson regression adjusting for potential confounders. RESULTS: During a median follow-up of 8.4 years, 319 ESLD/HCC cases occurred [incidence 1.01/1000 person-years (95% confidence interval 0.90–1.12)] with a 1-year mortality rate of 62.6%. After adjustment, cumulative (per 5 years) exposure to d4T [relative rate 1.46 (95% confidence interval 1.20–1.77)], ddI [1.32 (1.07–1.63)], tenofovir [TDF, 1.46 (1.11–1.93)] and (fos)amprenavir [APV; 1.47 (1.01–2.15)] was associated with increased ESLD/HCC rates. Longer exposure to emtricitabine [0.51 (0.32–0.83)] and nevirapine [0.76 (0.58–0.98)] were associated with lower ESLD/HCC rates. The ddI/d4T-associated increased ESLD/HCC rate only started to decline 6 years after cessation. CONCLUSION: Cumulative use of d4T, ddI, TDF and APV were independently associated with increased ESLD/HCC rates, and intensified monitoring of liver function should hence be considered among all individuals exposed for longer time periods. The use of d-drugs should furthermore be avoided, where there are alternatives available, and focus should be put on those with longer-term d-drugs exposure who remain at increased ESLD/HCC risk. The unexpected, and viral hepatitis-independent, TDF association calls for further investigations.

Type: Article
Title: Use of antiretroviral therapy and risk of end-stage liver disease and hepatocellular carcinoma in HIV-positive persons
Open access status: An open access version is available from UCL Discovery
DOI: 10.1097/QAD.0000000000001018
Publisher version: http://dx.doi.org/10.1097/QAD.0000000000001018
Language: English
Additional information: Copyright © 2016 Wolters Kluwer Health, Inc. This is the accepted manuscript version of this article published in AIDS; the final published version of record can be found at http://dx.doi.org/10.1097/QAD.0000000000001018
Keywords: (fos)amprenavir, d-drugs, end-stage liver disease, hepatocellular carcinoma, hepatotoxicity, HIV, tenofovir
UCL classification: UCL > Provost and Vice Provost Offices
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences > Faculty of Pop Health Sciences > Institute for Global Health
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences > Faculty of Pop Health Sciences > Institute for Global Health > Infection and Population Health
URI: https://discovery.ucl.ac.uk/id/eprint/1476922
Downloads since deposit
86Downloads
Download activity - last month
Download activity - last 12 months
Downloads by country - last 12 months

Archive Staff Only

View Item View Item